Treatment of leg cramps in patients with chronic kidney disease receiving hemodialysis.
|Article Type:||Case study|
(Complications and side effects)
Muscle cramps (Care and treatment)
Muscle cramps (Risk factors)
Raymond, Colette B.
Wazny, Lori D.
|Publication:||Name: CANNT Journal Publisher: Canadian Association of Nephrology Nurses & Technologists Audience: Trade Format: Magazine/Journal Subject: Health care industry Copyright: COPYRIGHT 2011 Canadian Association of Nephrology Nurses & Technologists ISSN: 1498-5136|
|Issue:||Date: July-Sept, 2011 Source Volume: 21 Source Issue: 3|
|Geographic:||Geographic Scope: Canada Geographic Code: 1CANA Canada|
1. Clinical manifestations of muscle cramps in patients receiving
(a) urge to move the legs, sudden jerking leg movements, varicose veins
(b) involuntary muscle contraction accompanied by severe pain, which can occur in the legs, arms, hands or abdomen
(c) urge to move the legs, sudden jerking leg movements, skin sensitivity, pain and tingling in the legs
(d) involuntary muscle contraction accompanied by severe pain, which only occur in the legs
Ms. C.O. is a 69-year-old female receiving hemodialysis. She regularly experiences leg cramps, which occur during dialysis sessions, but also occasionally at night.
Questions 2 to 4 refer to this case.
2. Therapeutic options for Ms. C.O. include:
(a) minimize intradialytic fluid gains, leg massage during cramps, stretching exercises before dialysis
(b) increase caffeine intake, especially before dialysis sessions, sleep during dialysis sessions
(c) reduce caffeine, alcohol and nicotine, perform relaxation exercises during dialysis, avoid intradialytic aerobic exercise
(d) reduce caffeine, alcohol and nicotine, perform mentally alerting activities during dialysis, apply hot compresses to legs during dialysis sessions
3. Pharmacotherapeutic alternatives for Ms. C.O. include:
(a) quinine, mannitol, gabapentin
(b) carnitine, vitamin E, pramipexole
(c) mannitol, gabapentin, quinine
(d) quinine, carnitine, vitamin E
4. The dialysis nurse should be aware that vitamin E therapy may interact with warfarin (Coumadin) to:
(a) decrease INR levels
(b) increase PTT levels
(c) increase the risk of bleeding
(d) decrease the risk of bleeding
Mr. J.T. is a 47-year-old hemodialysis patient who has recently been experiencing leg cramps at night. He has received a prescription for quinine 200 mg daily at bedtime.
Questions 5 to 7 refer to this case.
5. Mr. J.T. should be aware of the following adverse effects:
(a) tinnitus, deafness, dizziness, nausea, arrhythmias, thrombocytopenia and hypersensitivity reactions
(b) dizziness, drowsiness, headaches, intradialytic hypotension, hyperphosphatemia, anemia
(c) dizziness, drowsiness, ataxia, hallucinations, fatigue, gastrointestinal disturbances, insomnia, orthostatic hypotension
(d) sedation, pruritis, hallucinations, constipation, gastrointestinal disturbances
6. Medications that have been studied for the treatment of leg cramps in some hemodialysis patients, but really lack any evidence to recommend for patients include:
(a) pramipexole, gabapentin, levodopa
(b) carnitine, shakuyaku-kanzo-to
(c) morphine, naproxen, pramipexole
(d) carbamazepine, amitriptyline, gabapentin
7. After six months of therapy, Mr. J.T. did not notice a benefit from quinine, so instead, he received a prescription for vitamin E 400 IU daily plus vitamin C 250 mg daily. Concerns that Mr. J.T. should be aware of with this treatment for leg cramps include:
(a) numerous long-term studies describe the benefit of this treatment, potential for bleeding risk, vision changes
(b) limited long-term studies describe the benefit of this treatment, risk of thrombocytopenia, nausea, arrhythmias
(c) limited studies describe the benefit of this treatment, potential for bleeding risk, vitamin C may increase kidney stones
(d) dizziness, drowsiness, ataxia, hallucinations, fatigue, gastrointestinal disturbances, insomnia, orthostatic hypotension
8. Which of the following statements about leg cramps in patients receiving dialysis is correct?
(a) 6% to 60% of patients receiving dialysis experience leg cramps
(b) 25% of dialysis patients report two or more interdialytic cramps per week
(c) high dialysate sodium and increased ultrafiltration required to remove extra fluid increase cramps
(d) younger adults experience more leg cramps than older adults
9. Which of the following statements about managing leg cramps in patients receiving dialysis is correct?
(a) carnitine is clearly associated with an improvement in cramps
(b) quinine is always recommended to treat cramps
(c) very limited literature describes effective treatments for cramps
(d) mannitol should be used as a treatment option
10. Health Canada has only approved quinine for the treatment of:
* Select the best answer and circle the appropriate letter on the answer grid below.
* Complete the evaluation.
* Send only this answer form (or a photocopy) to:
CANNT National Office,
336 Yonge St., Ste. 322,
Barrie, ON, L4N 4C8
or submit online to www.cannt.ca
* Enclose a cheque or money order payable to CANNT.
* Post-tests must be postmarked by September 30, 2013.
* If you receive a passing score of 80% or better, a certificate for 2.0 contact hours will be awarded by CANNT.
* Please allow six to eight weeks for processing. You may submit multiple answer forms in one mailing, however, you may not receive all certificates at one time.
CANNT member - $12 + HST ($13.56); Non-member - $15 + HST ($16.95)
By Colette B. Raymond, PharmD, MSc, and Lori D. Wazny, PharmD
Post-test answer grid Please circle your answer choice: 1. a b c d 2. a b c d 3. a b c d 4. a b c d 5. a b c d 6. a b c d 7. a b c d 8. a b c d 9. a b c d 10. a b c d
|Gale Copyright:||Copyright 2011 Gale, Cengage Learning. All rights reserved.|